Despite multiplying deaths and a significant catalogue of life-threatening complications, the Food and Drug Administration has not pulled RU-486 from the market. The agency issued a public health advisory on March 17, alerting consumers to the latest deaths.
"At this time we are investigating all circumstances associated with these cases and are not able to confirm the causes of death," the agency said. They warned abortion providers to be vigilant about detecting possible infections in women who have taken the drug.
The drug is taken in the first trimester of pregnancy to induce a chemical abortion, usually at five to seven weeks gestation. Some use it up to the ninth week, although it is not as effective. It acts by blocking the hormone progesterone, causing the breakdown of the uterine lining. The developing baby is deprived of essential nutruients and dies. It is sloughed out of the body along with decayed uterine matter.
In order to ensure a "successful" abortion and aid in the sloughing process, a second drug, usually misoprostol, is taken after two days. The drug is a prostaglandin, which causes powerful uterine contractions to expel the now-dead child. The process can take up to two weeks.
The procedure commonly causes bleeding, pain and cramping, along with nausea, vomiting and diarrhea. Complications include severe bleeding, hemorrhaging requiring blood transfusions and/or surgery, incomplete abortion requiring surgery, infection, septic shock, and death. The "normal" side effects may disguise symptoms of a potentially fatal ruptured ectopic pregnancy or the existence of infection.
Of the six women who died, one died from an undiagnosed ectopic pregnancy that ruptured after she took the drug, and four from infection with a normally benign bacterium, Clostridium sordellii. The most recent death was also due to infection, but it has not yet been determined if it was caused by the same bacterium.
In an information release April 10, the FDA said, "four women in the United States died from sepsis (severe illness caused by infection of the blood stream) after medical abortion with Mifeprex and misoprostol...Sepsis is a known risk related to any type of abortion. The symptoms in the four cases of infection were not the usual symptoms of sepsis. We do not know whether using Mifeprex or misoprostol cause these deaths."
An independent research report, published December 2005, criticised the agency for inadequate reporting on complications with the drug.
"Although neither the manufacturer nor the FDA recognizes a causal link between the use of mifepristone [RU-486] and the adverse events reported, it is undeniable that these women were healthy before the use of mifepristone and became very sick or died shortly after its use," said report authors Dr. Margaret M. Gary and Dr. Donna J. Harrison.
"Furthermore, complete, accurate data concerning the public health risk posed by the mifepristone/misoprostol regimen currently in use are not being gathered through the FDA's Adverse Event Reporting System."
The FDA admits that only 10% of all complications are reported to the agency.
The FDA pulled three drugs off the market in the past year for associated deaths and severe side effects, none of which came close to equalling the record of RU-486.
NeutroSpec, used to diagnose internal infections, was pulled from the market in December after being linked to two deaths and 70 severe or "less" severe reactions. Tysabri, a drug for treating multiple sclerosis, was pulled in February after three patients developed PML, a rare brain disease. Bextra, an antinflamatory used to treat rheumatoid arthritus, was withdrawn in April after a link to heart disease was discovered.
After six deaths and over 800 cases of life-threatening complications, the FDA continues to allow the promotion and distribution of this lethal abortion drug.
Article posted July 17, 2006